Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Renal Salt-Wasting Syndrome in a Patient With Cisplatin-Induced Hyponatremia

Case Report

Cao, Lequn, M.D.; Joshi, Prashant, M.D.; Sumoza, David, M.D.

American Journal of Clinical Oncology: August 2002 - Volume 25 - Issue 4 - p 344-346
Article
Buy

Hyponatremia after chemotherapy is not an uncommon clinical syndrome. Both renal salt-wasting syndrome (RSWS) and syndrome of inappropriate antidiuretic hormone secretion (SIADH) have been reported as the underlying mechanisms for chemotherapy-induced hyponatremia. However, these two clinical syndromes have distinct clinical characteristics and managements. The key differential diagnostic feature for RSWS is the excessive urinary excretion of sodium, whereas the urinary excretion of sodium in SIADH is normal or decreased. The treatment for RSWS is supplement of salt, which is opposite to the treatment of SIADH. We report a case of a patient with hyponatremia and excessive urinary excretion of sodium after cisplatin-based chemotherapy. RSWS was diagnosed and the patient was treated with a sodium supplement. We also summarize the key diagnostic features and the most common differential diagnoses for hyponatremia syndrome.

From the Department of Medicine, UIC Medical Center, Chicago, Illinois, U.S.A.

Address correspondence and reprint requests to Dr. Lequn Cao, 915 Center St., Suite 1001, Elgin, IL 60120, U.S.A.

© 2002 Lippincott Williams & Wilkins, Inc.